Hepatitis C virus (HCV) co-infection is common among human immunodeficiency virus (HIV) patients. The incidence and risk factors associated with hepatotoxicity in this population after high active antiretroviral therapy (HAART) is initiated are still not well-understood. We argued to evaluate the incidence and risk factors associated with liver enzyme elevation (LEE) and their clinical significance. A retrospective chart review of patients who started HAART and had follow up at our centre for at least 1 year was undertaken. The frequency and severity of alanine aminotransferase (ALT)/aspartate aminotransferase (AST) elevation after treatment initiation were investigated and searched for clinical manifestations. Between January 1996 and March 2002, 85 HIV-HCV co-infected patients began HAART and continued follow up for at least 1 year. The incidence of severe toxicity [grades 3 + 4 LEE: > 5 and > 10 times the upper limit of normal (ULN) of ALT or AST] was calculated at 4% per person-years. There were no clinical manifestations of liver toxicity, and patients continued their treatment with a trend towards a decrease of their enzymes. No statistical differences in opportunistic infections or mortality were evident. The variables associated with severe hepatotoxicity were a higher baseline AST, higher international normalized ratio (INR) and lower albumin. A baseline AST < 2.1 ULN had a negative predictive value of 92% of leading to severe hepatotoxicity. In HIV-HCV co-infected patients therefore, the group at a higher risk of developing higher transaminase elevations is the one with a higher baseline AST, higher INR and lower albumin.
- Hepatitis C
- High active antiretroviral therapy
- Human immunodeficiency virus
- Liver enzymes
ASJC Scopus subject areas